Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS North Platte, NE

July 12, 2018Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2018, 3:32 PM MDT for Cherry County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2018, 3:32 PM MDT (21:32 UTC)
Expired
Jul 12, 2018, 4:15 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:40 PM MDTHAIL 1.7517 Ssw Cody, NETIME ESTIMATED OFF RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KLBF 122132
SVRLBF
NEC031-122215-
/O.NEW.KLBF.SV.W.0182.180712T2132Z-180712T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
332 PM MDT THU JUL 12 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 415 PM MDT.

* At 332 PM MDT, a severe thunderstorm was located near Medicine
  Lake, or 37 miles southeast of Martin, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lake and Schoolhouse Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 10142 4274 10119 4257 10125 4265 10149
TIME...MOT...LOC 2132Z 016DEG 7KT 4270 10134 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
1 follow-up statement
273 
WWUS53 KLBF 122156
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
356 PM MDT THU JUL 12 2018

NEC031-122215-
/O.CON.KLBF.SV.W.0182.000000T0000Z-180712T2215Z/
Cherry NE-
356 PM MDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL CHERRY COUNTY...

At 356 PM MDT, a severe thunderstorm was located 7 miles east of
Medicine Lake, or 38 miles southeast of Martin, moving northeast at
10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medicine Lake and Schoolhouse Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4257 10126 4270 10147 4279 10142 4274 10119
      4257 10125
TIME...MOT...LOC 2156Z 231DEG 9KT 4272 10129 

HAIL...1.00IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:16 PM MDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 3:16 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
416 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 326 PM CDT Thu Jul 12 2018

The main concerns in the short-term revolve around isolated-
scattered strong to severe thunderstorms and heavy rain. Local
radar display shows developing thunderstorms across southwest NEB.
Elsewhere, some enhanced cu is noted across the western Sandhills
and northwest NEB. Latest mesoanalysis shows a cold front lying
from extreme southeast SD to northwestern NEB into the central NEB
Panhandle and northeast CO.

Current thinking is thunderstorms will continue to develop
becoming more scattered across southwest NEB with additional
development expected near and along the frontal boundary in
northern NEB this afternoon. Convection is anticipated to be
mainly clusters, multicellular, in nature rest of today and
tonight given forecast effective shear generally 20-30 kts.
Additional development expected this evening becoming more
widespread with focus along the frontal boundary. Convective mode
should be mainly multicellular given the orientation of the flow
regime w.r.t. the boundary with movement east northeast along the
front. Main concerns are isolated large hail and damaging winds
through the evening hours.

Otherwise, heavy rain and localized flooding is a threat tonight.
Parameter space remains decent given where the focus is for
greatest concentration of thunderstorms, high precipitable water
with percent of normal 150-175+, warm cloud depths of 8-14 kt,
expected cell regeneration, and deep moisture in the column. The
combination of high FFG (lowest in the area of concern needing
2.5” or more in 1-/3-hr for instance), so-so storm motion of
10-20 kts, and overall forecast rainfall amounts limits some
concern but will need to monitor the evolution of tonight's
rainfall and rates given training potential. Current thinking
window of greatest concern for heavy rainfall is late evening on.

Tomorrow, conditions are unsettled with additional thunderstorm
possible with the best chances across north central NEB.
Similarly, if more so, deep layer vertical shear limit will limit
potential for storm severity and organization but instability and
moisture are decent. Threat for heavy rain continues Friday.
Chances then diminish Friday night across north central NEB.

.LONG TERM...(Saturday through Thursday)
Issued at 326 PM CDT Thu Jul 12 2018

A break in active weather is then expected through Saturday
night. A disturbance in the large scale pattern moves east into
the Central High Plains Sunday that increased chances Sunday-
Sunday night. However, chances for strong to severe storms appears
low at this time given the NSE.

Late Monday through Thursday the pattern is largely unsettled with
multiple opportunities for showers and thunderstorms. Northwest
flow pattern sets up with multiple disturbances noted in the
large scale pattern this upcoming week. Cooler conditions are
expected to prevail next week with highs forecast near 80 to the
mid 80s Monday through Thursday, 2 to 8 degrees below seasonable
values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 140 PM CDT Thu Jul 12 2018

Thunderstorms will develop this afternoon and evening with gusty
winds, hail and heavy rain possible. The best chance for
thunderstorm development will be across north central Nebraska
including KVTN. Isolated chances area possible across southwest
Nebraska this afternoon and evening. Winds will shift after cold
front passage tonight. Heavy rainfall may drop visibilities at
times to 4SM across north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Gomez
Hazardous weather outlook, Jul 12, 2:28 PM MDT, 1 hour 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
328 PM CDT Thu Jul 12 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Thu Jul 12 2018 /228 PM MDT Thu Jul 12 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are anticipated to develop across much of western
and north central Nebraska this afternoon and evening. Storms will
become widespread tonight. Strong to severe storms are possible
through this evening, most likely across the Sandhills to the
South Dakota border. Damaging winds and hail are the main threats.

Heavy rain is possible this evening into Friday generally north
of Interstate 80. The greatest rainfall amounts are anticipated
roughly along and east of Highway 83, and north of Highway 91
where 2 inches or more are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

While additional thunderstorms are expected Friday, no severe
thunderstorms are anticipated.

Additional chances for thunderstorms return Sunday into Sunday
night, and Monday into Wednesday. Severe storms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed rest of this afternoon and
evening across the Sandhills and northern Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 12, 3:22 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
422 PM CDT THU JUL 12 2018

NEZ024-025-036-037-122200-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
422 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 421 PM CDT/321 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles south of Seneca to
17 miles northeast of Tryon to 9 miles north of Ringgold. Movement
was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Highway 83 crossing The Dismal River.

This includes the following highways...
 Highway 97 between mile markers 42 and 45.
 Highway 83 between mile markers 131 and 140.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4197 10074 4180 10043 4154 10082 4174 10100
TIME...MOT...LOC 2121Z 207DEG 18KT 4184 10086 4175 10073 4165 10077

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:22 PM MDTSpecial Weather StatementLBFThomas38 min
Jul 12, 3:27 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Jul 12, 3:38 PM MDTSpecial Weather StatementLBFBrown52 min
Jul 12, 3:48 PM MDTSpecial Weather StatementLBFBrown27 min
Jul 12, 4:05 PM MDTSevere Thunderstorm WarningLBFCherry40 min
Jul 12, 4:20 PM MDTSpecial Weather StatementLBFCherry40 min
Jul 12, 4:21 PM MDTSevere Thunderstorm WarningLBFKeya Paha39 min
Jul 12, 4:50 PM MDTSpecial Weather StatementLBFCherry40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.